Our patient, a 44-year-old Caucasian German man working as a soldier, had no known history of neurological disorders or internal diseases apart from a febrile convulsion of unknown origin during childhood, and hypertension that had been treated with a combination of hydrochlorothiazide and lisinopril (Acercomp®, AstraZeneca, Wedel, Germany) during the two months preceding the seizure. Our patient denied any history of drug or alcohol misuse. He had received multiple pre-deployment vaccinations over a brief period of time. These vaccinations were given in addition to a primary immunization series against MMR, DPT, TBE, hepatitis A and hepatitis B, which he had completed the previous year. Our patient received the following vaccinations: first, a rabies vaccine and vaccines against abdominal typhus, yellow fever and meningococcal meningitis were administered. The second rabies vaccine followed one week later. Our patient received his first dose of JEV after a further week, followed by a third rabies vaccine and the second JEV after two weeks. He received his third dose of JEV four weeks after the previous vaccination and had his first seizure one day later. He was admitted to the Department of Neurology at the Hospital of Guestrow where he underwent several examinations. Temporarily elevated blood pressure levels were detected during 24-hour blood pressure monitoring. Magnetic resonance imaging (MRI) results were affected by artifacts. Of note, in his documented medical history during military service (25 years) there had been no craniocerebral injury. No pathological changes were revealed by the results of any of the following investigative procedures: electroencephalography ([EEG]: α-EEG (frequency: 10-Hz base rhythm), no epilepsy), 24-hour electrocardiography (ECG), lumbar puncture (color: clear, white blood cell count: 1, lactate: 1.58mmol/L, protein content: 371mg/L, no IgG), Lyme disease testing, sleep-deprived EEG and a Schellong test. Laboratory study results revealed elevated creatine kinase levels and myoglobin levels. Since this was the first time our patient had experienced a seizure and no pathological changes were detected, no regular medications were given. Three months later, our patient received a dose of TBE vaccine. Later on the same day, he had a second seizure and was again referred to the Neurological Department at the Hospital of Guestrow. Since our patient refused to be admitted to the hospital, no further diagnostic tests were performed. He was subsequently treated as an out-patient in the Department of Neurology at the German Armed Forces Hospital in Hamburg. Four weeks later he reported a further seizure. On the same day, drug therapy was started using 600mg of extended-release valproate, which was later replaced by 100mg/day of topiramate (Janssen-Cilag, Neuss, Germany). Control EEGs (α-EEG, no epilepsy) did not reveal any pathological changes. In addition, our patient was instructed to discontinue physically strenuous work. Ten weeks later he again had a seizure. Laboratory test results showed that the topiramate concentration was below a therapeutic level. On account of its diuretic effect, the hydrochlorothiazide-containing drug (Acercomp®) was considered to be the likely cause of the low topiramate level. For this reason, it was recommended that the drug be discontinued and the topiramate dose be increased to 125mg/day. However, as Acercomp® had been prescribed for the treatment of our patient’s hypertension and had been well tolerated, it was continued; topiramate was increased to 125mg/day. Control EEGs (α-EEG, no epilepsy) did not reveal any pathological findings. Two months later, our patient had a further epileptic seizure. Neither an EEG nor computed tomography scan demonstrated any abnormal changes. The dose of topiramate was increased to 200mg/day. After a further six weeks, the next seizure occurred. For the first time, EEG results demonstrated the presence of epileptiform abnormalities in the frontotemporal region. Topiramate was replaced by 100mg/day of lamotrigine. Further control EEGs revealed no pathological changes. At six and 18 weeks later, our patient had further seizures, even though his lamotrigine dose had been increased to 200mg/day. In order to obtain artifact-free MRI studies, a small piece of metal located subcutaneously was removed. Subsequent MRI scans detected no pathological changes that could explain the patient's recurrent seizures (i.e., there was no abnormal enhancement of contrast medium and there were no abnormal hippocampal structural changes. Incidental findings of a right central semiovale scar and cystic formation in the right frontal area were noted). His lamotrigine dose was increased to 300mg/day.
Six weeks later our patient was vaccinated against influenza. No complications were observed. However, at six and 12 weeks later the patient again experienced seizures. Treatment with levetiracetam (Keppra®, UCB Pharma, Brussels, Belgium) at a dose of 2000
mg/day was initiated by the Department of Neurology at the University of Rostock Hospital. The levetiracetam dose was given in addition to lamotrigine. Further diagnostic tests were performed in the Department of Neurology at the University of Greifswald Hospital. For diagnostic purposes, all medications were discontinued. This, however, did not induce a seizure. All test results were unremarkable. Lamotrigine was then discontinued and the dose of levetiracetam was increased to 3000mg/day. The occurrence of seizures has subsequently reduced to one to three per year since then.